Jump to content

Tarceva rash - help


paul verdon

Recommended Posts

Michael has gotten a very bad rash from the 150mg of Tarceva which he has been taking since 11/29. The doctor first gave him "Clindamycin1%" generic for Cleocin. This made it look worse so then he was given 100 mg Doxycycl HYC 2 times a day. He has been taking the pills since 12/10. It looks just as bad and he has red splotches all over.

My question is has any one got suggestions? Any creams or other antibiotics working out there? The doctor will most likely reduce the dosage of Traceva but we understand there is a correlation between the rash and the effectiveness of the drug.

Link to comment
Share on other sites

when i was taking 150mg. the rash got so bad it drove me crazy...there isnt really a whole lot you can do sometimes..a good skin moisture may help some also a topical anti-itch creme..benadryl worked for me. they put me down to 100mg. and the rash really calmed down...never went away but never got worse and you still get the effect.

the rash he has MAY go away on its own if he can hang in there for another 7-10 days. if they do move him to 100mg. it may just be until things calm down and then they can try 150mg again. sometimes its just a rock and a hard place kinda thing.good luck keep us posted...maybe someone else has a few tricks also. take care

Link to comment
Share on other sites

On the good side the Rash is an indicator that the drug is working so......

Rash appears to improve cancer survival

PHILADELPHIA, July 3 (UPI) -- An acne-like rash that often occurs with use of the anti-cancer drug erlotinib --sold as Tarceva -- is linked to an improved chance of survival.

In a detailed analysis of the side effect of the agent that targets the epidermal growth factor receptor, doctors said Tuesday the rash appears to indicate the drug is working against the cancer.

"This rash, which often looks like acne, can be unpleasant enough for some people to consider discontinuing treatment, but it is important for physicians and patients to understand that this a positive event because it means there is likely to be a better clinical outcome," said Bret Wacker, director of biostatistics at OSI Pharmaceuticals in Melville, N.Y.

"Further studies are needed to both identify patients most likely to develop rash and to determine if dose escalation to induce rash can improve efficacy," he said in the current issue of Clinical Cancer Research, a journal of the American Association for Cancer Research.

Wacker and colleagues found that survival was about 2.5 times longer for patients with lung cancer when they developed the rash compared with patients who did not develop the side effect.

In fact, in the majority of cases, the more severe the rash, the longer a patient's cancer was held in check, researchers found.

"Some patients are stopping treatment because of the rash, yet those are the ones who are most likely to benefit," Wacker said. According to the researchers, these rashes can be controlled with mild steroids or antibiotics, and in most cases, they will improve with treatment.

THe down side is options are kinda limited. Now I have heard that UDDER Creme in most drug stores works well. My Deb had Great Luck with lots of Nivea In the white Cap container. SHe loved that stuff for the rash....

Link to comment
Share on other sites

My husband used a good moisturizing lotion, he switched off and tried many but any good rich lotion will most likely work. The "rash" (which is nothing like any rash you've ever seen) seems to respond to lotion. It won't go away but it will subside and get come and go. He had it in his hair and creme rinse helped. Because it looks like acne, you think you should try to use drying agents, but they make it worse. Someone had good luck with Oil of Olay Body wash also. It really seems to be trial and error. Sorry that wasn't much help.

Rochelle

Link to comment
Share on other sites

Dr. West has a current discussion on the Tarceva rash at:

http://onctalk.com/2007/12/07/lacouture-rash-mgmt/

He also gives a link to an excellent CME program on the subject:

http://www.cmediscovery.com/EGFR/index.html

I've been on Tarceva since Oct. 10 and have been doing a lot of trial and error myself. Later this evening I'll post a summary of what's worked for me so far, but you can get some great info from the CME link -- streaming video, mp3 audio, transcript, or all three.

Aloha,

Ned

Link to comment
Share on other sites

Here's a list of what I'm using at the moment (subject to change, of course):

Shower: Two main criteria for a soap/body wash are (1) moisturizing and (2) fragrance free. Since my chemo days I've been using Dove Body Wash (Sensitive Skin). No vigorous scrubbing with either washcloth or towel.

Shampoo: For what little hair there is, I alternate between T/Sal Therapeutic Shampoo and Johnson's Baby Shampoo. When the T/Sal is gone I'll probably use just the Johnson's, but follow up with Longs Scalp Relief (a clear, nongreasy liquid with the same active ingredient as T/Sal -- salicylic acid 3%). I apply it with a small piece of folded paper towel after the hair is dry. Stings for a couple of minutes if the scalp is tender, but gives hours of comfort. If you don't have Longs in your area, there are other scalp relief products that should work to relieve itching and flaking.

After shower: Apply Cetaphil Moisturizing Lotion to exposed areas -- face, neck, arms, etc. -- and to any other areas that are feeling dry or itchy. If much sun exposure is expected, supplant or supplement with a high quality sunscreen such as Blue Lizard (product of Australia).

Topical medication: Apply Clindamycin Phosphate 1% gel to any pustules within the rash area. Avoid applying it to a large area, as it's rather drying.

Systemic medication: Doxycycline 100mg tablets.

Nails and fingertips: As a preventative, rub Vaseline, Bag Balm, or some other lubricant into the ends of the fingers and edges of the nail. If inflammation or splitting occurs anyway, stop the lubricant and apply Cordran (Flurandrenolide) 4mcg per sq cm tape over the inflamed areas. The tape can be cut and shaped to fit over the entire fingertip if necessary. A great product, far better than the Mupirocin 2% ointment plus band-aids and/or finger cots that I used unsuccessfully for a month.

Instead of a dose reduction, you might ask about stopping the Tarceva for 3 or 4 days, then resuming the 150mg dose. From what I've heard, the skin problems generally clear up rather fast if the Tarceva is stopped and may come back in a milder form after it's been resumed.

The links I provided in the other post have more things you can try.

Good luck and Aloha,

Ned

Link to comment
Share on other sites

Col's had the rash since she started Tarceva. Nothing has made it go away. Through trial and error, she's found some stuff that works when it really flares up, but for the most part we've resigned ourselves to the it is what it is kind of thing. The doctor said it wouldn't hurt to take a break for a weekend to see if it calms down, but neither of us are interested in a break. Breaks, we don't need no stinking breaks. Besides, we think it would just come back.

Best of luck, but all signs point that the rash is often indicitive that it's working.

Link to comment
Share on other sites

Hi Paul,

I know how frustrating the "rash" can be.

I use several of the products Ned mentions too. I wanted to add Aveno moisturizing lotion with menthal in it. At times my skin/scalp was so angry, irritated, itchy and raw that this lotion stopped the itch/pain.

I did stop and start Tarceva a few times when my stomach and skin got too irritated. I found that when I restarted Tarceva the rash was a little less evident but it didn't completely go away.

Ned, The Cordran you use for your fingertips and nails I have never heard of. What is it, is it prescription or over the counter?

I hope Michael finds relief soon.

Wendy

Link to comment
Share on other sites

My experience with Tarceva was a little different. I did develop the rash about a week or two after I started it but it went away after a couple of months or so on it's own. I did have to reduce it from 150MG to 100MG due to severe diarrhea and stayed on that dosage and had very good success with it until it stopped working. Was on it for about 16 months. Hope this helps in making your decision. Good luck.

Link to comment
Share on other sites

if the dr recommends reducing the dose, don't worry so much. i think the data shows that the people who have the rash so badly they reduce the dose, don't do any worse than people who stay at 150. i won't go into the science of it all :) because i'm a science geek and most folks aren't, but there could be reasons why 100 mg to one person is no different than 150 to another.

Link to comment
Share on other sites

  • 3 months later...

I was on Tarceva for 3 months and had the rash really bad the entire time and at the end of the 3 months I had a ct scan done and 6 out of 7 tumors in my lungs grew. The only one that didn't was the one in my left lung it stayed stable. My other lung has 6 in them and some of the growth was big. So having the rash as I thought always works but it didn't for me.

There really isn't much I can say about getting the rash under control. I still have traces of it and I stopped it in January.

Good luck with all of it.

God Bless,

Linda

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...